Alert archive / South Dakota / Special Weather Statements in 2021
Special Weather Statement, NWS Rapid City, SD
NWS Rapid City, SD issued this special weather statement at Jul 14, 2021, 12:21 AM MDT for Pennington County, South Dakota. It was in force for 54 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 14, 2021, 12:21 AM MDT (06:21 UTC)
- Expired
- Jul 14, 2021, 1:15 AM MDT
- In force
- 54 min
- Issued by
- NWS Rapid City, SD
County Pennington County, SD
The radar
The Rapid City radar (KUDX), 23 km from the middle of the area, began a volume at 06:22 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Rapid City, SD (KUNR), launched 00:00Z, 6.4 hours before the alert went out and 27 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 35 J/kg
- Mixed-layer CIN
- -271 J/kg
- Mixed-layer LCL
- 1660 m above ground
- 0-6 km bulk shear
- 46 kt
- 0-1 km storm-relative helicity
- 8 m²/s²
- 0-3 km storm-relative helicity
- 227 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
345 WWUS83 KUNR 140621 SPSUNR Special Weather Statement National Weather Service Rapid City SD 1221 AM MDT Wed Jul 14 2021 SDZ031-073-140715- Pennington Co Plains-Southern Meade Co Plains- 1221 AM MDT Wed Jul 14 2021 ...STRONG WINDS WILL AFFECT SOUTH CENTRAL MEADE AND EAST CENTRAL PENNINGTON COUNTIES... At 1219 AM MDT, radar indicated an area of strong east-northeast winds in the wake of thunderstorms from earlier tonight that were located along a line extending from 7 miles west of Viewfield to near Farmingdale. Movement was east at 30 mph. Wind gusts of 50 to 55 mph are possible. Locations impacted include... Wall, New Underwood, Wasta, Owanka, Caputa, Farmingdale, Wicksville, Curlew Lake, Viewfield and Thompson Butte. This includes Interstate 90 in South Dakota between Mile Markers 69 and 112. LAT...LON 4427 10223 4389 10221 4392 10303 4427 10303 TIME...MOT...LOC 0619Z 272DEG 26KT 4424 10297 4399 10291 $$ Sherburn
What forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Rapid City, SD wrote its last area forecast discussion before this special weather statement went out at Jul 13, 5:09 PM MDT, 7 hours 12 minutes earlier.
Area forecast discussion, Jul 13, 5:09 PM MDT, 7 hours 12 minutes before
Area Forecast Discussion For Western SD and Northeastern WY National Weather Service Rapid City SD 509 PM MDT Tue Jul 13 2021 .DISCUSSION...(This Evening Through Tuesday) Issued at 154 PM MDT Tue Jul 13 2021 Current surface analysis shows a frontal boundary stalling out along the South Dakota and Nebraska state line. Upper level analysis has shows high pressure over the southwest US, with weak ridging extending into the Rockies. A shortwave trough is located over the intermountain west and water vapor imagery shows a couple of weak waves moving into the western high plains. Latest radar imagery shows a couple of isolated storms over northeastern Wyoming, the northern Black Hills and the eastern foothills. Temperatures range from the upper 60s in the hills to the mid 80s on the plains. Winds are east to southeast at 10 to 20 mph. Storms will continue to develop and move east this afternoon and evening. Steep lapse rates with MLCAPE of 1000-1500 J/kg combined with the approaching shortwaves will result in a favorable environment for severe thunderstorms. Effective bulk shear of 45- 50kt will promote some isolated supercell development early this evening with the storms evolving into an MCS later this evening around the Black Hills. The primary threat from the storms late this afternoon and evening will be severe wind and hail. With precipitable water values forecast to be as high as over 150 percent of average, some heavy rainfall can be expected as well. Many areas will likely receive beneficial rainfall, especially from far northeast WY to the Black Hills area and toward south central SD. The heavier rainfall will move east of the area late tonight, with lingering chances for showers and storms across most of the area late tonight and Wednesday as the trough moves across the northern Plains. Isolated stronger storms are possible toward Wednesday afternoon over the Black Hills area and maybe far southern SD. Wednesday will be cooler with lingering showers/storms in the morning. Highs on Wednesday will be 10 to 15 degrees below average with upper 60s in the Black Hills and mid to upper 70s on the plains. After the trough moves well east of the region Wednesday night, warmer air will return for the rest of the week, and especially by the weekend, as ridging builds over the Rockies and eventually into the Plains. Highs will be back into the 90s across much of the plains by the weekend. At this point, it looks mainly dry through the extended forecast period, with isolated storms possible late Friday into the first half of the weekend, especially to the east of the Black Hills. However, by late in the weekend, high pressure aloft will likely build, resulting in hot and dry conditions into the middle of next week. && .AVIATION...(For the 00Z TAFS Through 00Z Wednesday Evening) Issued At 504 PM MDT Tue Jul 13 2021 A broken line of TSRA will develop across northeast WY early this evening, then spread into western SD by mid evening, then central SD around midnight. Expect some severe storms this evening, with the main threat being wind gusts over 50kts. MVFR cigs (and localized IFR over higher terrain) are expected to develop late tonight across much of the region. Cigs will improve by Wednesday afternoon. && .UNR WATCHES/WARNINGS/ADVISORIES... SD...None. WY...None. && DISCUSSION...MLS AVIATION...Johnson
Hazardous weather outlook, Jul 13, 5:35 AM MDT, 18 hours 46 minutes before
Hazardous Weather Outlook National Weather Service Rapid City SD 535 AM MDT Tue Jul 13 2021 SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058- 071-141300- Harding-Perkins-Butte-Northern Meade Co Plains-Ziebach- Northern Black Hills-Northern Foot Hills-Rapid City- Southern Foot Hills-Central Black Hills-Southern Black Hills- Custer Co Plains-Pennington Co Plains-Haakon-Fall River- Oglala Lakota-Jackson-Bennett-Mellette-Todd-Tripp- Sturgis/Piedmont Foot Hills-Southern Meade Co Plains- Hermosa Foot Hills-Northern Campbell-Southern Campbell- Western Crook-Wyoming Black Hills-Weston-Northeastern Crook- 535 AM MDT Tue Jul 13 2021 /635 AM CDT Tue Jul 13 2021/ This Hazardous Weather Outlook is for portions of western South Dakota and northeastern Wyoming. .DAY ONE...Today and Tonight There is a slight risk for severe weather this evening across northeastern WY and western SD. The primary concern is damaging winds, but large hail is also possible. The grassland fire danger will reach the high category across portions of the northwestern SD plains this afternoon. .DAYS TWO THROUGH SEVEN...Wednesday through Monday Some showers and storms may linger into Wednesday. An isolated strong storm cannot be ruled out. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed today. && Stay tuned to NOAA weather radio for further updates...or check our web site at weather.gov/rapidcity
In the hours before
Local storm report, Jul 13, 10:57 PM MDT, 1 hour 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
1057 PM MDT TUE JUL 13 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1037 PM TSTM WND GST 9 ENE HAYWARD 43.90N 103.16W
07/13/2021 M52 MPH PENNINGTON SD MESONET
1040 PM TSTM WND GST 5 WNW NEW UNDERWOOD 44.12N 102.93W
07/13/2021 M54 MPH PENNINGTON SD MESONET
&&
WFO UNRSpecial weather statement, Jul 13, 11:12 PM MDT, 1 hour 9 minutes before
Special Weather Statement
National Weather Service Rapid City SD
1112 PM MDT Tue Jul 13 2021
SDZ030-031-042-140600-
Custer Co Plains SD-Pennington Co Plains SD-Oglala Lakota SD-
1112 PM MDT Tue Jul 13 2021
...STRONG THUNDERSTORM OVER EAST CENTRAL CUSTER...NORTHERN OGLALA
LAKOTA AND SOUTH CENTRAL PENNINGTON COUNTIES...
At 1112 PM MDT, Doppler radar was tracking a strong thunderstorm 3
miles east of Red Shirt, or 33 miles southeast of Rapid City, moving
east at 50 mph.
Half inch hail and wind gusts of 50 to 55 mph will be possible with
this storm.
Locations impacted include...
Red Shirt, Rockyford, Kyle North Route Housing, southwestern Badlands
National Park, Sheep Mountain Table and northwestern Pine Ridge
Reservation.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
A Severe Thunderstorm Watch remains in effect until midnight MDT for
southwestern and west central South Dakota.
LAT...LON 4364 10296 4377 10293 4369 10215 4337 10219
4355 10280
TIME...MOT...LOC 0512Z 284DEG 42KT 4369 10283
SherburnLocal storm report, Jul 13, 11:19 PM MDT, 1 hour 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
1119 PM MDT TUE JUL 13 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1105 PM TSTM WND GST 3 WSW FAIRBURN 43.68N 103.26W
07/13/2021 M59 MPH CUSTER SD MESONET
1105 PM TSTM WND GST PRINGLE 43.61N 103.59W
07/13/2021 M52 MPH CUSTER SD MESONET
1105 PM NON-TSTM WND GST 7 WSW HOOVER 45.07N 103.40W
07/13/2021 M50 MPH BUTTE SD MESONET
&&
WFO UNRLocal storm report, Jul 13, 11:34 PM MDT, 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
1134 PM MDT TUE JUL 13 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1115 PM NON-TSTM WND GST 7 WSW HOOVER 45.07N 103.40W
07/13/2021 M52 MPH BUTTE SD MESONET
1120 PM TSTM WND GST 3 NNW SCENIC 43.82N 102.58W
07/13/2021 M57 MPH PENNINGTON SD MESONET
1120 PM TSTM WND GST 3 NW WASTA 44.10N 102.50W
07/13/2021 M51 MPH PENNINGTON SD MESONET
&&
WFO UNRLocal storm report, Jul 13, 11:53 PM MDT, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
1153 PM MDT TUE JUL 13 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1131 PM TSTM WND GST WASTA 44.07N 102.45W
07/13/2021 M53 MPH PENNINGTON SD PUBLIC
&&
KDSSpecial weather statement, Jul 14, 12:21 AM MDT, 0 minutes before
Special Weather Statement National Weather Service Rapid City SD 1221 AM MDT Wed Jul 14 2021 SDZ031-073-140715- Pennington Co Plains-Southern Meade Co Plains- 1221 AM MDT Wed Jul 14 2021 ...STRONG WINDS WILL AFFECT SOUTH CENTRAL MEADE AND EAST CENTRAL PENNINGTON COUNTIES... At 1219 AM MDT, radar indicated an area of strong east-northeast winds in the wake of thunderstorms from earlier tonight that were located along a line extending from 7 miles west of Viewfield to near Farmingdale. Movement was east at 30 mph. Wind gusts of 50 to 55 mph are possible. Locations impacted include... Wall, New Underwood, Wasta, Owanka, Caputa, Farmingdale, Wicksville, Curlew Lake, Viewfield and Thompson Butte. This includes Interstate 90 in South Dakota between Mile Markers 69 and 112. LAT...LON 4427 10223 4389 10221 4392 10303 4427 10303 TIME...MOT...LOC 0619Z 272DEG 26KT 4424 10297 4399 10291 Sherburn
The office that day
Everything else NWS Rapid City, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 13, 8:22 PM MDT | Special Weather Statement | UNR | Butte | 38 min |
| Jul 13, 8:25 PM MDT | Severe Thunderstorm Warning | UNR | Butte, Lawrence | 50 min |
| Jul 13, 8:59 PM MDT | Areal Flood Advisory | UNR | Butte, Lawrence | 2 hr |
| Jul 13, 9:12 PM MDT | Severe Thunderstorm Warning | UNR | Butte, Lawrence, Meade | 63 min |
| Jul 13, 9:58 PM MDT | Severe Thunderstorm Warning | UNR | Custer, Lawrence, Meade, Pennington | 62 min |
| Jul 13, 10:43 PM MDT | Special Weather Statement | UNR | Pennington | 47 min |
| Jul 13, 10:56 PM MDT | Severe Thunderstorm Warning | UNR | Meade, Pennington | 51 min |
| Jul 13, 11:12 PM MDT | Special Weather Statement | UNR | Oglala Lakota | 48 min |
| Jul 14, 12:44 AM MDT | Special Weather Statement | UNR | Bennett, Mellette, Todd | 61 min |
| Jul 14, 1:49 AM MDT | Special Weather Statement | UNR | Todd | 56 min |
| Jul 14, 3:30 PM MDT | Special Weather Statement | UNR | Custer | 45 min |
| Jul 14, 4:01 PM MDT | Special Weather Statement | UNR | Custer | 44 min |
| Jul 14, 4:39 PM MDT | Special Weather Statement | UNR | Custer | 51 min |
| Jul 13, 6:30 PM MDT | Severe Thunderstorm Warning | UNR | Campbell, Crook | 60 min |
| Jul 13, 6:54 PM MDT | Severe Thunderstorm Warning | UNR | Campbell | 36 min |
| Jul 13, 7:25 PM MDT | Severe Thunderstorm Warning | UNR | Crook | 65 min |
| Jul 13, 7:28 PM MDT | Severe Thunderstorm Warning | UNR | Campbell, Crook | 62 min |
| Jul 13, 8:29 PM MDT | Severe Thunderstorm Warning | UNR | Campbell, Crook, Weston | 31 min |
Nearby
Special Weather Statements in South Dakota, 2021Every special weather statement in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.